Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 348, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 18, 2002, 2:47 AM CDT for Harrison County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 2:47 AM CDT (07:47 UTC)
- Expired
- Sep 18, 2002, 3:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Harrison County, IA
The radar
The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WUUS53 KOAX 180747 SVROMA IAC085-180815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 246 AM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN SOUTHWEST IOWA * UNTIL 315 AM CDT * AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF PISGAH...OR ABOUT 36 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... WOODBINE DUNLAP IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4185 9605 4164 9585 4165 9556 4187 9558 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:35 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Sep 17, 9:35 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 935 PM CDT TUE SEP 17 2002 CURRENT WATER VAPOR IMAGERY AND THIS EVENINGS UPPER-AIR ANALYSIS SHOW A FAIRLY VIGOROUS SHORTWAVE EJECTING NEWD ACROSS WRN NEB INTO SD, DOWNSTREAM FROM THE PRIMARY MID-LEVEL TROUGH THAT WAS LOCATED OVER THE GREAT BASIN. 00Z SOUNDINGS FROM KS AND NEB STILL INDICATED A PAUCITY OF LOW-LEVEL MOISTURE, WITH SOME IMPROVEMENT NOTED AT DDC. LATEST REGIONAL VWP AND PROFILER DATA INDICATES AN INCREASING WARM ADVECTION REGIME BECOMING ESTABLISHED ACROSS THE CNTRL PLAINS WITH THE NELIGH, NEB SITE CLEARING INDICATING THE DESTABILIZATION PROCESS IS UNDERWAY (I.E. STRONG VEERING WINDS BENEATH BACKING WINDS ALOFT). ALTHOUGH THE NEW ETA ONLY GENERATES MINOR AMOUNTS OF QPF ACROSS OUR CWFA OVERNIGHT, OBSERVATIONAL DATA INDICATES GOOD REASON TO INCREASE THE POPS. THUS, WE WILL DO SO IN ALL ZONES. OTHERWISE, ONLY MINOR ADJUSTMENTS WILL BE MADE TO THE TEMPERATURES AND SKY COVERAGE. THE UPDATED SET OF ZONES WILL BE OUT SHORTLY. MEAD --325 PM CDT DISCUSSION-- FORECAST CHALLENGES ARE PCPN TIMING/CHCS TNGT INTO THU AND TEMPS WED AND THU. 12Z AVN HAS TRENDED TWD A LTL STGR/MORE CLOSED SOLUTION WITH 500 MB TROF ON THU...A LTL DIFFERENT THAN PREV RUN...SO GENERALLY WENT WITH ETA...WHICH WAS ALSO A LTL WARMER AND LOOKED OVERALL A LTL BETTER. SHORT TERM...COMPLEX UPR PATTERN PREVAILING ACRS THE PLAINS WITH TROF OVR MO SPREADING BANDS OF SHWRS/ISOLD TSTMS TWD SERN ZONES. ANOTHER TROF EJECTING TWD NEBR PNHDL AHD OF A DEEPENING LARGER UPR TROF OVR NWRN U.S. MAY HAVE TO MAKE LAST MINUTE ADJ FOR ONGOING PCPN FAR SERN ZONES IF ACTIVITY CONTS TO WORK TWD THAT AREA. OTRW VSBL STLT SHOWD CU FIELD EXPANDING ON NRN EDGE OF RETURNING MSTR/INSTABILITY AXIS TWD NRN KS. ETA INDICATED BEST 850 MB THETA E ADVCTN OVR CWA IN 00Z-06Z TIME FRAME SO A CASE COULD BE MADE FOR ACTIVITY PSBLY STARTING BFR LATE TNGT IN OUR FCST AREA. HOWEVER... SUBSIDENCE BHND SYS DEPARTING MO COULD HINDER/DELAY DVLPMNT. DECIDED TO WORD CHCS AFTER MID EVENING SWRN ZONES AND LEFT LATE NGT NERN ZONES. THIS IS OUTSIDE ANY EARLIER ACTIVITY THAT MAY CREEP TWD SERN ZONES BECAUSE OF MO SYS. ALSO ADDED SMALL POPS NWRN ZONES WITH THE LOW LVL THETA E ADVCTN EXPECTED. LTL CHANGES TO LOWS. WED...MADE LTL CHANGES TO FCST. ETA FCST INCREASING 850 MB THETA E ADVCTN AGAIN IN THE AFTN...MAINLY NERN ZONES...AS WNDS BACK AHEAD OF ORGANIZING UPR TROF. SO THAT AREA MAY HAVE A SLIGHTLY HIGHER PCPN CHC...SPCLY SINCE WRM FNT MAY SET UP ACRS SRN NEBR. ATTM DID NOT BASE FCST ON CLDS/PCPN HOLDING TEMPS BACK TOO MUCH...ARND 80 NORTH TO MID/UPR 80S S. WED NGT/THUR...HIGHEST POPS APPEARED TO BE WED NGT AS THE UPR TROF AND FRONT APPROACH AREA. ALTHO BRIEF LOOK AT 18Z META SUGGESTS SYS MAY BE SPLITTING INTO 2 MAIN AREAS WHICH MAY LIMIT PCPN CHCS. WITH FROPA LATE WED NGT/EARLY THU...PREV COOLER TEMPS LOOK GOOD...BUT NOT AS COOL AT AVN. OTHER THAN MORNING POPS SERN ZONES WL KEEP FCST DRY THU AFTN AS ETA WAS FCSTG MODERATELY STG DIVERGING Q VECTORS IN 700-500 MB LAYER. ALSO 500 MB TEMPS/HGTS WERE NOT THAT COOL/LOW YET WITH THIS SYS. WARMUP ON FRI ON TRACK AHEAD OF NEXT UPR SYS...WHICH WL BE STGR WITH MUCH COOLER UPR TEMPS WHICH SHOULD ALSO TRANSLATE INTO COOLER SFC TEMPS. ONLY QUESTION IS HOW FAR S WL THE ENERGY AND COOLER TEMPS DIG. 12Z AVN IS LESS AGGRESSIVE WITH COOLING/PCPN CHCS SAT THAN 00Z AVN...SO ALTHO DID LOWER HIGHS SAT A LTL FM 00Z BASED FCST...DID ADJUST UP FROM PRELIMINARY THINKING EARLIER THIS MORNING. ALSO CHANGED PCPN TYPE TO MORE R/RW INSTEAD OF T/RW POST FRONTAL WITH SYSTEMS SAT INTO NEXT TUE AND DID NOT STRAY TOO FAR FM NATIONAL GUID FOR TEMPS. CHERMOK .OMA...NONE MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:12 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 48 min |
| Sep 18, 4:33 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 27 min |
| Sep 18, 5:46 PM CDT | Severe Thunderstorm Warning | OAX | Page | 29 min |
| Sep 18, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Page | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.